Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Pueblo, CO

September 29, 2000Rio Grande County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 29, 2000, 1:31 PM MDT for Rio Grande County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 29, 2000, 1:31 PM MDT (19:31 UTC)
Expired
Sep 29, 2000, 2:30 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 221 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 291932
SVRPUB
COC105-292030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
131 PM MDT FRI SEP 29 2000

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO

* UNTIL 230 PM MDT

* AT 127 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE   
  THUNDERSTORM ABOUT 5 MILES SOUTH OF SOUTH FORK...MOVING EAST AT 25 
  MPH.

* SOME LOCATIONS IN THE PATH WILL BE OPEN COUNTY OF ALONG AND SOUTH
  OF HIGHWAY 160 FROM SOUTH FORK TO MONTE VISTA IN RIO GRANDE  
  COUNTY...
  MONTE VISTA BY 215 PM MDT.    

AT 120 PM A NATIONAL WEATHER SERVICE SPOTTER SAW GOLFBALL SIZE HAIL 
IN SOUTH FORK.  

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND 
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS 
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE H
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

&

LAT...LON 3769 10670 3751 10671 3742 10609 3768 10606

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:09 AM MDT, 10 hours 22 minutes earlier.

Area forecast discussion, Sep 29, 3:09 AM MDT, 10 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
309 AM MDT FRI SEP 29 2000

...AMOUNT AND STRENGTH OF THUNDERSTORM COVERAGE NEXT 18 HOURS MAIN
CONCERN...

CURRENLY...THUNDERSTORM COMPLEX OVER GREATER 4 CORNERS REGION MOVING
NORTHEAST. FAIRLY IMPRESSIVE AMOUNT OF CG ACTIVITY FOR THIS TIME OF
THE NIGHT AND THIS TIME OF THE YEAR. FORCING NOT READILY APPARENT
WITH THIS SYSTEM BUT BELIEVE SOME ISENTROPIC UPGLIDE/WAA OCCURRING
OVER AREA (THANKS GOES TO FCSTER ON SHORT TERM DESK FOR POINTING THIS
OUT). ELSEWHERE...JUST SOME HIGH/MID LVL CLOUDS OVER AREA.

SHORT TERM...CONVECTION OVER MTNS SHOULD DECREASE SOMEWHAT AS IT
CONTINUES TO MOVE ENE ACROSS THE STATE. SOME OF THE CLOUDS WILL
MOVE ACROSS MOST OF THE AREA LATER THIS AM.

FCST...A FAIRLY POTENT SHORT WAVE WILL MOVE ACROSS THE NWS PUB CWA
LATER THIS AFTERNOON INTO THIS EVENING. QUITE A FEW PARAMETERS WILL
BE IN PLACE FOR STRONG CONVECTION...INCLUDING FAVORABLE UPPER LEVEL
FORCING BOTH IN THE MID LVLS (QG...PVA) AND UPPER LEVELS (FAVORABLE
JET DYNAMICS). HOWEVER ONE BIG INGREDIENT IS MISSING...AND THAT IS
LOW LEVEL MOISTURE. CURRENT DWPTS OVER THE REGION ARE IN THE 30S...
AND STATIONS DOWN TO OUR S AND SE ARE ALSO IN THE 30S...SO DO NOT SEE
ANY GOOD ADVECTION OF MOISTURE IN THE AREA. HOWEVER...POINT
SOUNDINGS FROM GRIDDED DATA INDICATE SOME CAPE (500-1000 J/KG)...SO
WE WILL SEE THUNDERSTORMS OVER MOST OF THE CWA DURING THE NEXT 18
HOURS. SOME OF THESE STORMS COULD BE STRONG...POSSIBLY MRGNLY SVR.
DETAILS:

...FOR THE MTNS...WILL HAVE SKIES MOSTLY CLOUDY TODAY WITH
THUNDER LIKELY SAN JUANS/LA GARITAS...CHANCE OF THUNDER REMAINDER OF
MTNS. TONIGHT WILL GO CHANCE OF STORMS EARLY DECREASING LATE.

...FOR THE PLAINS...PLAN TO GO PC EARLY WITH SCTD STORMS THIS
AFTERNOON (WILL MAKE LAST MINUTE DECISION ABOUT A.M. CLOUD COVER
BEFORE SENDING ZFP). FOR TONIGHT...SCTD STORMS WILL REMAIN IN THE
FCST. EVEN THOUGH IT IS LATE SEPT...THIS IS A FAIRLY POTENT SYSTEM
COMING ACROSS AND BELIEVE WE WILL SEE SOME LATE EVENING THUNDER
ACROSS THE PLAINS. WILL ALSO MENTION LOCALLY STRONG GUSTY WINDS WITH
THE THUNDERSTORMS ALL AREAS TODAY. SIG WX OUTLOOK WILL REFLECT THIS
AND MAY MENTION THAT SPOTTER ACTIVATION MAY BE NEEDED FOR STRONG
GUSTY WINDS AND MARGINALLY SEVERE HAIL (<=1.OO").

AFTER THIS SYSTEM MOVES THROUGH...GRIDDED DATA INDICATING A 100-120
KNT JET TO COME ONSHORE PAC LATE FRIDAY...AND THEN MOVE E DURING THE
WEEKEND. THIS WILL HAVE SOME MARGINAL AFFECT ON OUR WX AS WE WILL
PROBABLY SEE SOME WINDS START TO PICK UP OVER THE PIKES PEAK REGION
POSSIBLY AS EARLY AS SAT AFTERNOON. AT THIS TIME DO NOT SEE THIS AS A
SIGNIF WIND EVENT AND WILL NOT MENTION IN PUBLIC PRODUCTS ATTM...BUT
WILL PASS ONTO UPCOMING SHIFT.

EXTENDED DATA SHOWS STRONG FLOW REMAINING TO OUR N DURING THIS
PERIOD. THIS WILL KEEP LEE SIDE TROUGH IN PLACE WITH SOME PERIODS
OF GUSTY WINDS. MRF AND EC INDICATE FROPA BY WED WITH UPSLOPE
ENSUING.

.PUB...NONE.

In the hours before

Special weather statement, Sep 29, 11:21 AM MDT, 2 hours 10 minutes before
COZ058>081-291900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1121 AM MDT FRI SEP 29 2000

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
FOR A FEW STRONG THUNDERSTORMS ACROSS SOUTHEAST COLORADO AND THE SAN
LUIS VALLEY...

A POTENT UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO
THIS AFTERNOON AND EVENING. THIS WEATHER SYSTEM ALREADY PRODUCED
A FEW THUNDERSTORMS ACROSS UTAH AND WESTERN COLORADO EARLIER THIS
MORNING. AS THIS SYSTEM MOVES EAST...THUNDERSTORMS WILL SPREAD
ACROSS SOUTHERN AND SOUTHEASTERN COLORADO.

ALTHOUGH LOW LEVEL MOISTURE IS LACKING...THE STRENGTH OF THE UPPER
LEVEL WINDS AND THE ATMOSPHERIC TEMPERATURE PROFILE WILL ALLOW FOR A
FEW STRONG STORMS TO DEVELOP. THE PRIMARY THREAT WILL BE WIND GUSTS
UP TO 55 MPH AND HAIL AROUND 1/2 INCH IN DIAMETER.

THUNDERSTORMS ARE EXPECTED TO MOVE ONTO THE PLAINS BY MID
AFTERNOON...AND PERSIST THROUGH THE EVENING HOURS.

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.